Alert archive / Washington / Wind Advisories in 2017

Wind Advisory 17, NWS Pendleton, OR

May 23, 2017Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at May 23, 2017, 8:56 AM PDT for Kittitas County, Yakima County, Washington. It took effect at May 24, 2017, 12:00 AM PDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
May 23, 2017, 8:56 AM PDT (15:56 UTC)
In effect from
May 24, 2017, 12:00 AM PDT
Expired
May 24, 2017, 10:00 PM PDT
In force
22 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 3.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2231 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS76 KPDT 231556
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
856 AM PDT Tue May 23 2017

...Strong Winds Developing Tonight Across the Kittitas Valley...

.Northwest winds will increase across the Kittitas Valley this
evening and reach 25 to 35 mph after midnight. 

WAZ026-240000-
/O.NEW.KPDT.WI.Y.0017.170524T0700Z-170525T0500Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
856 AM PDT Tue May 23 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM PDT
WEDNESDAY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from midnight tonight to 10 PM PDT
Wednesday.

* WINDS...Northwest 30 to 39 mph with gusts up to 50 mph.

* TIMING...Winds will increase to 25 to 35 mph after midnight and
  reach 30 to 39 mph by daybreak. The strongest winds will peak
  during the late morning and afternoon...then decrease in the 
  evening.

* IMPACTS...Strong winds may blow down limbs, and scatter loose
  objects
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
5 follow-up statements
217 
WWUS76 KPDT 232152
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
252 PM PDT Tue May 23 2017

...Strong Winds Developing Tonight Across the Kittitas Valley...

.Northwest winds will increase across the Kittitas Valley this
evening and reach 25 to 35 mph after midnight.

WAZ026-240600-
/O.CON.KPDT.WI.Y.0017.170524T0700Z-170525T0500Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
252 PM PDT Tue May 23 2017

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM
PDT WEDNESDAY...

* WINDS...Northwest 30 to 39 mph with gusts up to 50 mph.

* TIMING...Winds will increase to 25 to 35 mph after midnight 
  and reach 30 to 39 mph by daybreak. The strongest winds will 
  peak during the late morning and afternoon...then decrease in 
  the evening.

* IMPACTS...Strong winds may blow down limbs, and scatter loose 
  objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
752 
WWUS76 KPDT 240502
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1002 PM PDT Tue May 23 2017

...Strong Winds Tonight Across the Kittitas Valley...

.Northwest winds will continue across the Kittitas Valley tonight
and reach sustained speeds of 25 to 35 mph by midnight.

WAZ026-241400-
/O.CON.KPDT.WI.Y.0017.170524T0700Z-170525T0500Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
1002 PM PDT Tue May 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT WEDNESDAY...

* WINDS...Northwest 30 to 39 mph with gusts up to 50 mph.

* TIMING...Winds of 25 to 35 mph will continue tonight and reach
  speeds of 30 to 39 mph by daybreak. The strongest winds will  
  peak during the late morning and afternoon Wednesday...and then 
  decrease in the evening.

* IMPACTS...Strong winds may blow down tree limbs, and scatter 
  loose objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
768 
WWUS76 KPDT 241317
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
617 AM PDT Wed May 24 2017

...Strong Winds Today Across the Kittitas Valley...

.Northwest winds of 30 to 39 mph will continue across the 
Kittitas Valley today before diminishing this evening.

WAZ026-242300-
/O.CON.KPDT.WI.Y.0017.000000T0000Z-170525T0500Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
617 AM PDT Wed May 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WINDS...Northwest 30 to 39 mph with gusts up to 50 mph.

* TIMING...The strongest winds will peak during the late morning
  and afternoon today...and then decrease in the evening.

* IMPACTS...Strong winds may blow down tree limbs, and scatter 
  loose objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
450 
WWUS76 KPDT 242135
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
235 PM PDT Wed May 24 2017

...Strong Winds Across the Kittitas Valley...

.Northwest winds of 25 to 35 mph will continue across the 
Kittitas Valley this evening before diminishing overnight.

WAZ026-250500-
/O.CON.KPDT.WI.Y.0017.000000T0000Z-170525T0500Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
235 PM PDT Wed May 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts around 45 mph.

* TIMING...The strongest winds will occur through early this
  evening and then begin to decrease overnight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
907 
WWUS76 KPDT 250437
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
937 PM PDT Wed May 24 2017

WAZ026-250545-
/O.EXP.KPDT.WI.Y.0017.000000T0000Z-170525T0500Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
937 PM PDT Wed May 24 2017

...WIND ADVISORY WILL EXPIRE AT 10 PM PDT THIS EVENING...

WINDS HAVE DECREASED BELOW ADVISORY CRITERIA AND WILL CONTINUE TO
DIMINISH OVERNIGHT. AS A RESULT THE WIND ADVISORY WILL BE ALLOWED
TO EXPIRE AT 10 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at May 23, 4:34 AM PDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 23, 4:34 AM PDT, 4 hours 22 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
434 AM PDT Tue May 23 2017

Updated aviation discussion

.SHORT TERM...Today through Thursday. Upper level ridge currently
over the region. Satellite showing clear to partly cloudy skies.
Upper low moving out of the Gulf of Alaska toward the Pacific
northwest along with a strong cold front. This will push the
ridge axis off to the east later today. Expect a mostly sunny and
warm day with highs in the 80s to lower 90s. As the cold front
begins to move into the northwest later today surface gradients
will increase. Westerly winds will increase along the Cascades and
through the gorge by afternoon. The front moves across the forecast
area overnight. Fairly dry airmass so partly cloudy skies for most
locations. Main impact will be gusty west winds and rapidly
falling temperatures. Upper level trough remains over the region
Wednesday with much cooler temperatures. Highs only in the 60s to
lower 70s with continued breezy conditions. A short wave moving
through the upper trough will cross the region Wed night into
Thursday with partly to mostly cloudy skies and scattered showers.
Weak instability may result in a few thunderstorms mainly over
northeast Oregon. Winds will be lighter.  94

.LONG TERM...Thursday Night through Tuesday...Thursday night an
upper trough will be over the forecast area and a wave will moving
through the trough. A slight chance of showers will be present over
the mountains tapering off in the evening. There will also be enough
instability for a slight chance of thunderstorms in the eastern
Oregon mountains in the early evening. Friday and Friday night the
trough will be moving eastward. There will continue to be a slight
chance of showers and afternoon thunderstorms in the eastern Oregon
mountains while the rest of the area remains dry. Saturday through
Tuesday an offshore ridge will build over the area. Saturday through
Sunday should be sunny and warming though an upslope northwesterly
flow may generate a few showers in the the Blue and Wallowa
mountains Sunday afternoon. By Monday the trough will have moved
east with its axis in Idaho. This will give us a more unstable
southwesterly flow aloft and there will be a slight chance of
showers and afternoon thunderstorms in the mountains with the rest
of the area remaining dry. Temperatures Friday will be in the mid
70s to lower 80s with mid 60s to lower 70s in the mountains. As the
ridge moves overhead, highs will be in the 80s with 70s in the
mountains on Saturday. Temperatures will warm a few degrees more
Sunday through Tuesday to the mid 80s to lower 90s with upper 70s to
mid 80s in the mountains. Perry

&&

.AVIATION...12Z TAFs...VFR conditions will be prevalent for the next
24 hour. Skies will just have a few cirrus clouds and perhaps some
cumulus over the mountains. A dry cold front will move into the area
this evening with a few clouds possible around 6000 feet, especially
at KALW and KPDT. Winds will be light and less than 10 kts this
morning but will begin increasing the afternoon. The front passage
will bring westerly 10 to 20 kts winds with gusts to 30 kts (15 to
25 kts gusting to 35 kts at KDLS) late this afternoon and this
evening. Winds will slowly decrease overnight. Perry

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  88  51  67  43 /   0   0   0  10
ALW  89  53  69  47 /   0   0  10  10
PSC  94  54  74  47 /   0   0   0  10
YKM  92  50  72  45 /   0   0   0  10
HRI  92  54  72  45 /   0   0   0  10
ELN  87  48  64  42 /   0   0   0  10
RDM  90  43  69  34 /   0   0   0   0
LGD  84  48  64  41 /   0   0  10  10
GCD  87  46  67  36 /   0   0   0  10
DLS  89  53  69  47 /   0   0  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

94/83/83

Nearby

Wind Advisories in Washington, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.